Alabama, 2011

Hail and Damaging Winds in Alabama, August 9, 2011

August 9, 2011 · NWS HUN · 3 events in 1 county or zone

A small mesoscale convective system (MCS) developed around 2 am in southwestern Tennessee, and tracked east-southeast into northern Alabama. The storms produced sporadic wind damage, hail, and frequent lightning.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

A small mesoscale convective system (MCS) developed around 2 am in southwestern Tennessee, and tracked east-southeast into northern Alabama. The storms produced sporadic wind damage, hail, and frequent lightning. Very heavy rainfall amounts on the order of 1 to 2 inches were also reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Aug 9, 2:07 AM CST, 31 minutes earlier.

Area forecast discussion, Aug 9, 2:07 AM CST, 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
307 AM CDT TUE AUG 9 2011

.SYNOPSIS...ANOTHER MCS MOVING ACROSS N MS AND FAR SW TN WILL BEGIN
TO AFFECT N AL AND SOUTHERN MIDDLE TN OVER THE NEXT FEW HOURS
BRINGING THE POSSIBILITY OF STRONG WIND GUSTS AND MODERATE TO HEAVY
RAINFALL. SOME ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE AS WELL.

ON A BROADER SCALE, THE PATTERN CHANGE CONTINUES WITH THE RIDGE
SLOWLY BUILDING OVER THE WESTERN STATES AND THE PROGRESSIVE TROUGH
PATTERN OVER THE EASTERN STATES.

&&

.DISCUSSION...THE NW FLOW REGIME CONTINUES TO BE A CHALLENGE IN
FORECASTING THE ONSET AND DISSIPATION OF PRECIPITATION WITH THE
SHORTWAVE AND TRAIN OF MCS' MOVING ACROSS THE PLAINS AND BARRELING
INTO THE SOUTHEAST.

FOR TODAY, AS MENTIONED PREVIOUSLY, A MCS IS APPROACHING FROM THE NW
OVER ARK/W MS. PORTIONS OF THIS MCS ARE REMNANTS OF A DISSIPATED MCS
OVER N MS. THE COLD POOL FROM THE ALMOST DISSIPATED MCS OVER N MS
COULD ACT TO WEAKEN THE MCS NOW OVER ARK/W MS, BUT DO NOT EXPECT
THIS ACTIVITY TO WEAKEN ENOUGH TO KEEP OUTFLOW BOUNDARIES AND STORMS
INDUCED FROM OUTFLOWS TO MOVE ACROSS N AL. IN ADDITION, INSTABILITY
IS PROGGED TO BE MODERATE TO HIGH WITH 0-3 KM MUCAPES ALONE IN THE
3000-4000 J/KG RANGE LATER THIS AFTERNOON ACROSS N AL. THOUGH WIND
SHEAR IS WEAK, THERE COULD BE SOME LOCALLY INDUCED BOUNDARY LAYER
ROLLS FROM INTERSECTING OUTFLOW BOUNDARIES WHICH ALONG WITH THE
INSTABILITY COULD CAUSE STRONG TO SEVERE THUNDERSTORMS ACROSS THE
AREA. THIS WILL ESPECIALLY BE THE CASE IN THE MID TO LATE AFTERNOON.
THE PRIMARY THREATS WILL BE GUSTY TO DAMAGING WINDS (DUE TO
MICROBURSTS AND GUST FRONTS), HEAVY RAINFALL (DUE TO HIGH PWATS),
VERY FREQUENT LIGHTNING, AND SMALL HAIL (LESSER OF THE FOUR). THUS,
HAVE RAISED POPS TO 70-80 PERCENT TODAY WITH A FEW BREAKS IN THE
CLOUDS POSSIBLE THIS MORNING. WITH THE RAINFALL AND CLOUD COVER,
DAYTIME HIGHS SHOULD BE COOLER: IN THE UPPER 80S.

IN THE MEANTIME, A FRONTAL BOUNDARY WILL DROP SOUTHWARD ACROSS KY/TN
WHILE A SHORTWAVE RACES ACROSS THE N PLAINS AND DROPS SE ACROSS THE
MIDWEST. THOUGH THE FRONT DOES NOT LOOK TO PROVIDE MUCH IN THE WAY
OF CONVECTION TONIGHT AS IT MOVES ACROSS THE AREA, IT IS EXPECTED TO
PROVIDE A FOCAL POINT LATER FOR PRECIPITATION AS IT STALLS JUST TO
THE SOUTHWEST OF N AL ON WEDNESDAY AFTERNOON. AS THE SHORTWAVE MOVES
ACROSS THE AREA, IT APPEARS THAT IT WILL DROP FURTHER SOUTH ACROSS
CENTRAL MS AND INTO CENTRAL AL, BUT HAVE INCLUDED A SCHC OF
THUNDERSTORMS FOR THE FAR SW PORTIONS OF THE CWA FOR NOW. TEMPS
SHOULD WARM BACK INTO THE LOW 90S BY WEDNESDAY AFTERNOON WITH
SOMEWHAT DRIER AIR BEHIND THE FRONTAL BOUNDARY THAT MOVED ACROSS THE
AREA.

THOUGH THERE IS SOME UNCERTAINTY WITH THE TIMING OF THIS WAVE, AN
ADDITIONAL SHORTWAVE WILL CROSS THE AREA ON THURSDAY AS THE FRONTAL
BOUNDARY MOVES NORTH AS A WARM FRONT...BRINGING YET ANOTHER
POSSIBILITY OF SHOWERS AND THUNDERSTORMS. THERE DOES APPEAR TO BE
MODERATE INSTABILITY WHICH COULD MEAN STRONG TO SEVERE THUNDERSTORMS
WITH THIS SYSTEM, BUT STILL SOME UNCERTAINTY ON THIS.

FRIDAY IS EXPECTED TO BE A BREAK IN THE ACTION WITH DAYTIME HIGHS
WARMING BACK INTO THE LOW TO POSSIBLY MID 90S. RIGHT NOW, IT APPEARS
THAT HEAT INDICES WILL RISE APPROACH 100 DEGREES (I.E. NOT RISE TO
HEAT ADVISORY CRITERIA), BUT WILL KEEP MONITORING IT.

THEN...A STRONG SHORTWAVE TROUGH OVER THE GREAT LAKES WITH SOME
INDUCED WAVES OF ENERGY MOVING ALMOST PARALLEL TO IT ACROSS THE
MIDWEST INTO THE SOUTHEAST. THIS SYSTEM WILL PUSH A SFC COOL FRONT
TOWARDS THE SOUTHEAST FOR SATURDAY EVENING INTO SUNDAY MORNING. THIS
FRONT COULD STALL JUST TO THE SOUTH OF THE AREA WITH THE UPPER LEVEL
SUPPORT LIFTING NORTHEAST. SO, NOT ONLY HAVE CHC OF THUNDERSTORMS
BEEN RETAINED/ADDED FOR SATURDAY/SUNDAY, BUT HAVE ALSO INCLUDED SOME
LOW END POPS (CLOSE TO 10 PERCENT) FOR MONDAY AS WELL. ANOTHER
COOLDOWN BACK INTO THE UPPER 80S.

&&

.PRELIMINARY POINT TEMPS/POPS...
HUNTSVILLE    88  72  91  68  92 /  70  20  10  20  30
SHOALS        89  71  93  68  92 /  80  20  10  20  30
VINEMONT      88  72  90  68  92 /  70  30  10  20  30
FAYETTEVILLE  87  70  91  65  89 /  70  20  10  20  20
ALBERTVILLE   88  71  89  68  89 /  70  30  10  20  30
FORT PAYNE    88  69  91  66  90 /  70  30  10  20  20

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

SL.77
Hazardous weather outlook, Aug 8, 7:39 PM CST, 6 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
839 PM CDT MON AUG 8 2011

ALZ001>010-016-TNZ076-096-097-091015-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
839 PM CDT MON AUG 8 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS OF
SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

CLUSTERS OF THUNDERSTORMS WILL MOVE BACK INTO THE REGION LATE
TONIGHT. THE STORMS WILL BE CAPABLE OF FREQUENT LIGHTNING...GUSTY
WINDS AND LOCALLY HEAVY RAINFALL.  THE GREATEST RISK OF A FEW STRONG
THUNDERSTORMS WILL BE FROM SOUTHERN MIDDLE TENNESSEE INTO FAR
NORTHWEST ALABAMA...MAINLY AFTER 3 AM...THEN SPREADING EASTWARD
TUESDAY MORNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

SCATTERED TO NUMEROUS THUNDERSTORMS MAY BE ONGOING TUESDAY MORNING.
A FEW OF THESE COULD BE STRONG WITH GUSTY WINDS...FREQUENT LIGHTNING
AND LOCALLY HEAVY RAINFALL.  AS A COLD FRONT MOVES ACROSS THE AREA
THROUGH THE DAY...ADDITIONAL THUNDERSTORMS ARE EXPECTED.

MAINLY AFTERNOON AND EVENING THUNDERSTORMS ARE POSSIBLE ON WEDNESDAY
AND THURSDAY.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
POSSIBLE.

KULA

In the hours before

Special weather statement, Aug 9, 1:45 AM CST, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
245 AM CDT TUE AUG 9 2011

ALZ001-090815-
LAUDERDALE-
245 AM CDT TUE AUG 9 2011

...SIGNIFICANT WEATHER ADVISORY FOR LAUDERDALE COUNTY UNTIL 315 AM
CDT...

AT 244 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR IRON CITY...OR 12 MILES NORTHEAST OF
UNDERWOOD-PETERSVILLE...MOVING EAST AT 30 MPH.

WINDS UP TO 40 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY
DOWNPOURS ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  GREEN HILL.
  LEXINGTON.

SEEK SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

&&

LAT...LON 3500 8721 3494 8721 3493 8768 3501 8769
TIME...MOT...LOC 0745Z 266DEG 28KT 3502 8758

RSB
Special weather statement, Aug 9, 2:15 AM CST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
315 AM CDT TUE AUG 9 2011

ALZ001-002-004-005-090900-
COLBERT-LAUDERDALE-LAWRENCE-LIMESTONE-
315 AM CDT TUE AUG 9 2011

...SIGNIFICANT WEATHER ADVISORY FOR COLBERT...LAUDERDALE...LAWRENCE
AND LIMESTONE COUNTIES UNTIL 400 AM CDT...

AT 311 AM...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR LEXINGTON...MOVING EAST AT 35 MPH.

WINDS UP TO 50 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY
DOWNPOURS ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  WHITEHEAD...ANDERSON...ROGERSVILLE.
  RED BANK...ATHENS...TANNER.

SEEK SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

&&

LAT...LON 3499 8679 3485 8678 3465 8679 3467 8709
      3469 8710 3467 8711 3469 8752 3501 8750
TIME...MOT...LOC 0813Z 273DEG 29KT 3494 8740

RSB

The radar

The Northeast Alabama radar (KHTX), 90 km away, was scanning. The volume nearest the first event began at 08:38 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Limestone

When
August 9, 2:38 AM CST to 2:45 AM CST
Where
Limestone County, Cartwright
Measured
52 kt (60 mph) estimated gust
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
34.870, -87.070

A few trees were downed by thunderstorm winds on Nelson Road and Harris loop. One tree landed onto a car on Harris loop.

Thunderstorm Wind, Limestone

When
August 9, 2:38 AM CST to 2:43 AM CST
Where
Limestone County, 5 mi WNW of Athens
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
34.828, -87.061

A tree and a few power lines were downed by thunderstorm winds on Tillman Mill road near New Cut road.

Hail, Limestone

When
August 9, 3:00 AM CST to 3:02 AM CST
Where
Limestone County, 1 mi E of Cartwright
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
34.870, -87.052

Nickel size hail was reported.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2011Every state in 2011This day in weather historyWarnings in Alabama, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 345203, 345204, 345206.